Hail, Oglala Lakota
- When
- March 28, 3:20 PM MST
- Where
- Oglala Lakota County, 5 mi SE of Red Shirt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.619, -102.829
An upper level disturbance and strong cold front crossed the region during the afternoon and evening, resulting in a early spring outbreak of strong to severe thunderstorms across the western South Dakota plains. The storms dropped penny to quarter sized hail produced wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An upper level disturbance and strong cold front crossed the region during the afternoon and evening, resulting in a early spring outbreak of strong to severe thunderstorms across the western South Dakota plains. The storms dropped penny to quarter sized hail produced wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 28, 1:35 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT WED MAR 28 2007
.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER OVER
NORTH CENTRAL COLORADO WITH INVERTED TROUGH EXTENDING THROUGH
WESTERN COLORADO. COLD AIR IS CURRENTLY MOVING ACROSS EASTERN
WYOMING WITH THUNDERSTORM DEVELOPMENT ALONG THE INVERTED TROUGH
ACROSS FAR WESTERN SOUTH DAKOTA.
VERY DYNAMIC SPRING STORM SYSTEM DEVELOPING OVER THE AREA TODAY. ON
THE SPRING SIDE OF THE STORM...THUNDERSTORMS CONTINUE TO DEVELOP
ALONG THE INVERTED TROUGH...WITH A TORNADO WATCH BOX ACROSS MOST OF
SOUTHWESTERN SOUTH DAKOTA THOUGH 9 PM MDT. STRONGER CELLS ARE
CURRENTLY DEVELOPING ACROSS THE NEBRASKA PANHANDLE AND DRIFTING TO
THE NORTH. ON THE WINTER SIDE OF THE STORM...SNOW IS FALLING ACROSS
CAMPBELL COUNTY...AND WILL SPREAD EASTWARD OVERNIGHT. WINTER STORM
WARNINGS ARE POSTED FOR MUCH OF NORTHEAST WYOMING...AND WINTER
WEATHER ADVISORIES WILL BE POSTED FOR THE BLACK HILLS AND
NORTHWESTERN SOUTH DAKOTA. PARTS OF NORTHEAST WYOMING COULD SEE AS
MUCH AS 12 INCHES OF SNOW BY THURSDAY EVENING...WITH 3 TO 6 INCHES
OF SNOW IN THE ADVISORY AREAS. BREEZY NORTHWEST WINDS WILL CREATE
AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES.
UPPER LEVEL LOW RESPONSIBLE FOR THIS STORM WILL WOBBLE OVER SOUTHERN
WYOMING THROUGH FRIDAY MORNING...BEFORE MIGRATING EAST.
EXTENDED...MODELS CONTINUE TO HAVE SOME TROUBLE WITH THE EXTENDED
FORECAST...SO HAVE GENERALLY GONE WITH HPC GUIDANCE. DRY WEATHER IS
EXPECTED ON SATURDAY AS THE STORM SYSTEM EXITS THE AREA. ZONAL FLOW
IS THEN EXPECTED TO SET UP OVER THE AREA FOR THE BEGINNING OF NEXT
WEEK...WITH A VARIETY OF WEAK DISTURBANCES MOVING THROUGH.
THEREFORE....HAVE PUT IN A SLIGHT CHANCE OF PRECIPITATION FOR SUNDAY
NIGHT THROUGH TUESDAY. NEAR SEASONAL TEMPERATURES ARE EXPECTED.
&&
.AVIATION...CIGS WILL VARY WIDELY TODAY AS A MIX OF SNOW...RAIN...
FOG...AND THUNDERSTORMS BRING A MIX OF MVFR AND IFR CONDITIONS. THE
WORST CONDITIONS WILL BE OVER NORTHEAST WYOMING INTO THE BLACK HILLS
WHERE IFR CONDITIONS ARE EXPECTED TO CONTINUE AS RAIN AND
THUNDERSTORMS CONTINUE TO SWITCH OVER TO SNOW THROUGH LATE AFTERNOON
INTO THE EVENING. TWEB RTES NORTH AND EAST OF KRAP WILL CONTINUE TO
TO HAVE AREAS OF IFR CIGS WITH SHOWERS AND THUNDERSTORMS MOVING
THROUGH. SOUTH OF KRAP...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE THROUGH THE AREA LOCALLY DROPPING VSBY IN THE
HEAVIEST PRECIPITATION.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THIS EVENING FOR FAR SOUTH CENTRAL SOUTH DAKOTA.
...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
THE CENTRAL AND NORTHERN BLACK HILLS...NORTHERN FOOTHILLS...AND
NORTHWESTERN SOUTH DAKOTA.
WY...WINTER STORM WARNING FOR CAMPBELL AND CROOK COUNTIES AND THE
WYOMING BLACK HILLS THROUGH THURSDAY NIGHT.
...WINTER WEATHER ADVISORY TONIGHT THROUGH THURSDAY NIGHT FOR
WESTON COUNTY AND THE COLONY AREA.
&&
RUDGE/SCHILDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT WED MAR 28 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) WED MAR 28 2007 ...WINTER STORM WARNING IN EFFECT THROUGH THURSDAY FOR CAMPBELL COUNTY IN WYOMING... ...WINTER STORM WATCH FROM TONIGHT THROUGH THURSDAY FOR THE REMAINDER OF NORTHEAST WYOMING ALONG WITH THE BLACK HILLS... ...WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL BRING A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO MANY PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE STORM THAT DOES DEVELOP...THOUGH SOME DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THE AREA WITH THE BEST CHANCES FOR SEVERE WEATHER WILL BE PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA SOUTH OF A LINE FROM SPEARFISH TO FAITH. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WIND GUSTS...THERE WILL BE THE POSSIBILITY FOR AN ISOLATED TORNADO...THOUGH THIS THREAT IS EXPECTED REMAIN OVER THE FAR SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA COUNTIES THAT BORDER NEBRASKA. ALONG WITH THE THUNDERSTORM THREAT...WINDY CONDITIONS ARE EXPECTED OVER CENTRAL SOUTH DAKOTA. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO THE EARLY EVENING HOURS. MEANWHILE BACK TO THE WEST...MUCH COLDER AIR WILL CONTINUE TO PUSH INTO NORTHEASTERN WYOMING...AND WILL MAKE IT INTO THE BLACK HILLS TONIGHT. SNOWFALL HAS ALREADY DEVELOPED OVER CAMPBELL COUNTY IN WYOMING WHERE A WINTER STORM WARNING HAS BEEN ISSUED. THE SNOW WILL SPREAD EASTERLY OVERNIGHT...WITH HEAVY SNOWFALL ACCUMULATIONS POSSIBLE THROUGH THURSDAY AFTERNOON. THE HIGHEST SNOWFALL ACCUMULATIONS CAN BE EXPECTED OVER WESTERN CAMPBELL COUNTY IN NORTHEASTERN WYOMING. BLOWING SNOW COULD CREATE HAZARDOUS DRIVING CONDITIONS IN THE AREAS WHERE THE HEAVY SNOW IS EXPECTED TO FALL. THE EXACT STORM TRACK IS STILL UNCERTAIN AND THE STORM TOTAL SNOW AMOUNTS WILL DEPEND ON WHEN THE RAIN CHANGES OVER TO SNOW FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS...BUT DUE TO THE POSSIBILITY OF HEAVY SNOW...A WINTER STORM WATCH WILL CONTINUE FOR THIS AREA FROM TONIGHT THROUGH THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WARNING FOR CAMPBELL COUNTY...ALONG WITH THE WINTER STORM WATCH FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS CONTINUES THROUGH THURSDAY AFTERNOON OVER NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WITH HEAVY SNOW POSSIBLE OVER THOSE AREAS. THE SNOW IS EXPECTED TO TAPER OFF ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED TODAY...PARTICULARLY OVER FAR SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA NEAR THE NEBRASKA BORDER.
The Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15638, 15640, 15643, 15644, 15645, 15646, 15648, 15649.